EM@3AM – Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

Author: Erica Simon, DO, MHA (@E_M_Simon, EMS Fellow, USAF) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW / Parkland Memorial Hospital) and Brit Long, MD (@long_brit, EM Attending Physician, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.

A 37-year-old female, with a previous medical history of systemic lupus erythematosus (mycophenolate mofetil) and aspirin allergy, presents to the emergency department for fever, cough, and a rash of four days duration. The patient denies sick contacts and recent travel. She denies exposure to new skin products, laundry detergents, and new environments. Review of systems is positive for a recent urinary tract infection treated with trimethoprim/sulfamethoxazole three weeks prior to arrival.  The patient denies her current symptoms as being consistent with previous lupus flares; characterized by lower extremity swelling and bilateral hip and knee pain.

Triage vital signs (VS): BP 122/81, HR 112, T 102.1 Oral, RR 14, SpO2 99% on room air.

Pertinent physical examination findings:
HEENT: Periorbital edema, oropharynx clear and moist, anterior and posterior chain cervical lymphadenopathy.
Cardiovascular: Tachycardia, regular rhythm.
Lungs: Clear to auscultation bilaterally.
Integumentary: Blanching morbiliform rash localized to the face, upper extremities, and trunk.

What’s the next step in your evaluation and treatment?

Answer: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)1-3

  • Definition/Clinical Presentation: A hypersensitivity reaction characterized by a drug eruption +/- fever, pruritus, pharyngitis, cough, malaise, periorbital edema, headache, otalgia, rhinorrhea, and/or oral ulcers, typically beginning 2-4 weeks after initiation of the offending agent.1
  • Etiology: Drugs implicated as a cause of DRESS include: sulfonamides, anticonvulsants (phenytoin, lamotrigine, phenobarbital, valproic acid, carbamazepine), aminopenicillins, floroquionolones, minocycline, clozapine, and protease inhibitors (nevirapine, abacavir).1
  • Risk Factors: HIV/AIDS (100x more likely to develop the condition as compared to the general population), persons suffering from an autoimmune disorder (10x increase risk), a personal history of a drug allergy, a family history of DRESS in a primary relative, and the use of glucocorticoids or valproic acid at the time of initiation of the offending agent (4-10x the risk of the general population).1,2
  • Evaluation:
    • Assess ABCs and obtain VS.
    • Perform a thorough history: Question specifically regarding new medications, drug allergies, a personal history of immunosuppression or autoimmune disorder, and familial history of DRESS.
    • Perform a physical exam:
      • Twenty-five percent of patients exhibit facial edema.3
      • Hepatomegally may be present (occurring in 20 of 172 documented “probable” or “definite” cases of DRESS syndrome between 1997-2009).2
      • Diffuse lymphadenopathy has been reported.2
      • Drug eruption: Often described as a generalized, macular, morbilliform rash beginning in the face, upper extremities.  The rash may evolve into erythema multiforme, Stevens-Johnson syndrome, or toxic epidermal necrolysis.1
    • Laboratory evaluation:
      • CBC (neutrophilia), serum eosinophils, liver function tests (transaminitis), +/- viral hepatitis panel and serology (presence of smooth muscle antibodies and antinuclear antibodies: rule out confounding viral or autoimmune hepatitis), renal function panel and urinalysis with microscopy (evaluate for nephritis), ESR & CRP (commonly elevated).
    • Imaging:
      • Consider a chest x-ray in patients with pulmonary symptoms (associated pneumonitis identified in case reports).2
  •  Treatment:
    • Discontinue the suspected agent.
    • Consult dermatology: discuss systemic steroid therapy.
    • Skin eruptions with progression to exfoliative dermatitis are potentially life threatening => fluid resuscitation +/- antibiotic therapy and admission (consider burn unit as appropriate).
  • Pearls:
    • DRESS eruption frequently progresses to a violaceous rash which remains present for weeks to months following discontinuation of the inciting agent.3



  1. Shivakumar C, Teoh N, Farrell G. Hepatic Drug Metabolism and Liver Disease Caused by Drugs. In Sleisenger and Fordtran’s Gastrointestinal and Liver Disease. Philadelphia, Saunders. 2016; 88:1442-1477.e10.
  2. Cacoub P, Musette P, Descamps V. et al. The DRESS syndrome. A literature review. Am J Med. 2011;124:588-597.
  3. Habif T. Exanthems and Drug Eruptions. In Clinical Dermatology. Philadelphia, Elsevier. 2016; 14:534-576.


For Additional Reading:

DRESS: What does the emergency physician need to know?

Leave a Reply

Your email address will not be published. Required fields are marked *